Changes to women’s periods after reviving the COVID-19 vaccine are likely to be ‘coincidental’, according to gynaecologists, after recent data has suggested that 4,000 women reported changes to their menstrual cycle after getting the jab.
However, experts from the Royal College of Obstetricians and Gynaecologists (RCOG) say that most women experience changes in their cycles – so the fact this is happening after the vaccine could be ‘by chance’, reports the Daily Mail.
Vice president for membership at RCOG, Dr Pat O’Brien, said: “Many women will experience a temporary change in their periods from time to time during their lives, and right now, many women in their 20s and 30s are having the COVID vaccine.
“So it seems inevitable that in some women these two events will coincide by chance.”
As of 17 May, 2,734 women had written to the Medicines and Healthcare products Regulatory Agency (MHRA) about menstrual side effects from the Oxford-AstraZeneca vaccine, 1,158 from the Pfizer one, and 66 as a result of the Moderna jab.
The majority reported experiencing heavier bleeding than normal.
Dr Sue Ward, vice president for education at RCOG, said she would ‘support more data collection in this area to understand why this might be the case’.
Dr O’Brien said that any anecdotal changes in women’s periods were unrelated to concerns about the vaccine and fertility, adding: “There is no evidence to suggest that COVID-19 vaccines will affect fertility.”
More than 31 million people in the UK have received both doses of the vaccine, and 43 million have had their first dose, and the vaccine rollout was recently opened up to anyone over the age of 18.
Common side effects include pain at the injection site, fever-like symptoms and fatigue.
If you’re looking for a private gynaecologist in East London, get in touch today.